Alert archive / Minnesota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 12, NWS Twin Cities, MN

June 17, 20094 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 17, 2009, 7:49 PM CDT for 4 counties in Minnesota. It was in force for 56 min. 16 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2009, 7:49 PM CDT (00:49 UTC)
Expired
Jun 17, 2009, 8:45 PM CDT
In force
56 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

Counties Le Sueur County, MN, Rice County, MN, Steele County, MN, Waseca County, MN

The radar

The Minneapolis radar (KMPX), 75 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 7:50 PM CDTHAIL 0.753 Ne Waseca, MN
Jun 17, 7:59 PM CDTFUNNEL CLOUD3 E Waseca, MNROATATING WALL CLOUD. BETWEEN WASECA AND STEEL COUNTY LINE.
Jun 17, 8:02 PM CDTHAIL 0.753 Sw Morristown, MN
Jun 17, 8:02 PM CDTTORNADO5 Ne Waseca, MN
Jun 17, 8:03 PM CDTTORNADO5 Ne Waseca, MNDEBRIS IN THE AIR AND ON THE GROUND.
Jun 17, 8:05 PM CDTHAIL 2.757 W Owatonna, MNHAIL PHOTOGRAPHED AND MEASURED 2.75 INCHES ONE MILE NORTHEAST OF MERIDEN.
Jun 17, 8:10 PM CDTTORNADO2 S Morristown, MN
Jun 17, 8:13 PM CDTFUNNEL CLOUD1 Ne Waseca, MNROTATING WALL CLOUD WITH MULTIPLE FUNNELS DROPPING AND GOING BACK INTO THE CLOUD.
Jun 17, 8:14 PM CDTFUNNEL CLOUD1 Ne Waseca, MN
Jun 17, 8:14 PM CDTTORNADO1 E Waseca, MNTOUCHED DOWN ON CLEAR LAKE THEN MOVED ONSHORE. TREE DOWN BUT NO PROPERTY DAMAGE.
Jun 17, 8:14 PM CDTTORNADO1 Ne Waseca, MNMULTIPLE VORTEX TORNADO.
Jun 17, 8:14 PM CDTTORNADO2 S Morristown, MNMULTIPLE VORTEX TORNADO.
Jun 17, 8:18 PM CDTFUNNEL CLOUDOwatonna, MNROTATING WALL CLOUD...MULTIPLE FUNNELLS...SOUTHEAST SIDE...HAVANA TOWNSHIP.
Jun 17, 8:25 PM CDTHAIL 0.88Owatonna, MN
Jun 17, 8:30 PM CDTHAIL 0.884 Nw Waseca, MNNEAR 390TH AVENUE AND 110TH STREET.
Jun 17, 8:37 PM CDTHAIL 1.5Owatonna, MNHAIL REPORTED ON EAST SIDE OF CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 7:01 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.8 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2009-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1471 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2009-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1471 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
1.8
Supercell composite
12.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 180049
SVRMPX
MNC079-131-147-161-180145-
/O.NEW.KMPX.SV.W.0012.090618T0049Z-090618T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
749 PM CDT WED JUN 17 2009

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LE SUEUR COUNTY IN SOUTH CENTRAL MINNESOTA...
  SOUTHWESTERN RICE COUNTY IN SOUTH CENTRAL MINNESOTA...
  NORTHEASTERN WASECA COUNTY IN SOUTH CENTRAL MINNESOTA...
  NORTHERN STEELE COUNTY IN SOUTH CENTRAL MINNESOTA...

* UNTIL 845 PM CDT

* AT 746 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
  THIS STORM WAS LOCATED 6 MILES SOUTH OF WATERVILLE...OR ABOUT 5
  MILES NORTHWEST OF WASECA...AND MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  MORRISTOWN...
  WARSAW...
  DEERFIELD...
  OWATONNA...
  MEDFORD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

&&

LAT...LON 4428 9320 4408 9310 4408 9361 4425 9363
TIME...MOT...LOC 0049Z 260DEG 20KT 4414 9354

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 5:55 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 17, 5:55 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
555 PM CDT WED JUN 17 2009

00Z AVIATION DISCUSSION ADDED BELOW.

&&

.DISCUSSION...

AREAS IN SW/WC MN WHERE CLOUDS HAVE DECREASED HAVE WARMED NICELY
LAST COUPLE HOURS.  SFC DEWPOINTS HAVE ALSO INCREASED INTO THE 65 TO
70 DEGREE RANGE. SPC GENERATED 100 MB MLCAPE CURRENTLY AROUND 2000
J/KG INTO SW MN. WEAK SURFACE CONVERGENCE ALSO PRESENT IN FAR E
DAKOTAS INTO FAR SW MN...THEN INTO NW IA. WOULD EXPECT THAT IF TSTMS
DEVELOP IN OUR AREA NEXT 2-3 HOURS IT WOULD BE THERE.
HOWEVER...CONVECTION TRYING TO DEVELOP FARTHER SOUTH FM CENTRAL NEB
INTO W IA MAY HELP TO LIMIT DEVELOPMENT FARTHER NORTH.  EXPECT MORE
WIDESPREAD CONVECTION TO DEVELOP OVERNIGHT IN PLUME OF INCREASING
HIGH LEVEL MOISTURE ACROSS NEB/SODAK INTO S AND CENTRAL MN.  A WEAK
SHORTWAVE NOW APPROACHING W SODAK/W NEB SHOULD PROVIDE SOME LIFT TO
GET CONVECTION GOING. THIS FEATURE MOVES THRU IN THE OVERNIGHT HOURS
AND SHOULD THEN BE A BIT OF A BREAK BEFORE CONVECTION REDEVELOPS.
WARM FRONT ACROSS MO WILL LIFT NORTH ACROSS IOWA TOMORROW
AFTERNOON/EVENING BRING. 0-6KM BULK SHEAR ALSO PROGGED INTO THE
50-60
KNOT RANGE ACROSS S MN WITH MODERATE/HIGH SBCAPES.  SHOULD ALSO SEE
SOME AREAS OF HEAVY RAIN ACROSS S MN WITH BOUNDARY IN PLACE. UPPER
TROF MOVES ACROSS AREA ON FRIDAY FINALLY CARRYING SURFACE TROF WHICH
HAS BEEN PARKED IN THE DAKOTAS THRU AREA. WILL CONTINUE TO CARRY
HIGH POPS THRU FRIDAY AND THEN DECREASE FROM W-E LATE FRIDAY/FRI
EVE. UPPER RIDGE BUILDING ACROSS AREA WILL BRING A WARM AND MAINLY
DRY WEEKEND.  SOME CHANCE OF SHOWERS/TSTSM RETURNING TO W CWA LATE
SUNDAY AS RIDGE MOVES THRU AND TROFFING REDEVELOPS IN THE DAKOTAS.

&&

.AVIATION.../00Z TAF ISSUANCE/
DIFFICULT FORECAST...IN TRYING TO TIME THE SHRA/TSRA OVER THE TAF
SITES DURING THE PERIOD.

MOIST AND UNSTABLE AIRMASS OVER THE TAF SITES. UPPER LEVEL TROUGH
OVER THE WESTERN CONUS...WILL SLOWLY MOVE EAST OVER THE NEXT FEW
DAYS.  A MINOR SHORTWAVE OR WAVES WILL LIFT NORTHEAST OVER THE UPPER
MIDWEST IN ADVANCE OF THE LONG WAVE TROUGH...THUS...ENGAGING AND
REKINDLING SHRA/TSRA OVER THE NEXT 36 HOURS. ISOLD SVR TSRA ARE PSBL
WITH THE MAIN THREATS ARE LARGE HAIL AND TORNADOES.  AREA OF
MARGINAL VFR CEILINGS OVER CENTRAL MN INTO SOUTHEAST MN...WILL
EXPAND OVER THE TAF SITES IN TSRA OVERNIGHT. CEILINGS IN GENL WILL
VARY FROM 3-5 THOUSAND FEET EXCEPT IN STRONG TSRA WHERE
CEILING/WEATHER CONDITIONS ARE EXPECTED TO LOWERING BRIEFLY TO
IFR/MVFR TO CEILING AROUND 15 HUNDRED FEET AGL AND VISIBILITY TO
AROUND 2 MILES.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, Jun 17, 6:23 PM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
623 PM CDT WED JUN 17 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
181200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
623 PM CDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY
ACROSS SOUTHWEST AND SOUTH CENTRAL MINNESOTA THIS EVENING.
DEVELOPMENT IS EXPECTED TO TAKE PLACE OVER WESTERN MINNESOTA THIS
EVENING AND SPREAD EAST TOWARD WEST CENTRAL WISCONSIN THROUGH
MIDNIGHT. BECAUSE OF THE VERY MOIST AND UNSTABLE AIR IN PLACE
ACROSS THIS REGION...SEVERE THUNDERSTORMS WILL BE A THREAT
OVERNIGHT ACROSS CENTRAL AND SOUTHERN MINNESOTA. THE GREATEST
SEVERE WEATHER THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS.
HOWEVER...IF STORMS INITIATE OVER SOUTH CENTRAL MINNESOTA BEFORE
DARK...AN ISOLATED TORNADO WILL BE POSSIBLE...MAINLY ALONG AND
SOUTH OF THE MINNESOTA RIVER VALLEY. ALONG WITH THE SEVERE
WEATHER THREAT...LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE OUTLOOK
AREA ON THURSDAY...AS STRONGER LOW PRESSURE MOVES NORTHEAST
THROUGH IOWA...AND POSSIBLY INTO SOUTHERN MINNESOTA. IF LOW
PRESSURE MOVES INTO SOUTHERN MINNESOTA...SEVERE THUNDERSTORMS
WOULD BE LIKELY...INCLUDING A RISK OF TORNADOES. OTHERWISE...
SEVERE
THUNDERSTORMS WILL BE MORE SCATTERED IN NATURE...BUT POSSIBLE
ACROSS THE ENTIRE OUTLOOK AREA.

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY...AS THE LOW
PRESSURE TROUGH MOVES OUT OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jun 17, 7:09 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
709 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     FUNNEL CLOUD     2 W GENEVA              43.82N 93.31W
06/17/2009                   FREEBORN           MN   LAW ENFORCEMENT

            TROOPER REPORTED FUNNEL CLOSE TO GROUND WEST OF I-35 AND
            GENEVA.

&&

CARLYON
Local storm report, Jun 17, 7:30 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
730 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             5 E FAIRMONT            43.64N 94.36W
06/17/2009  M0.75 INCH       MARTIN             MN   TRAINED SPOTTER

&&

AJZ
Local storm report, Jun 17, 7:31 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
731 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FUNNEL CLOUD     1 W GENEVA              43.82N 93.29W
06/17/2009                   FREEBORN           MN   TRAINED SPOTTER

            NEAR I-35 AND FREEBORN CR 35...ROTATING WALL CLOUD WITH
            FUNNEL DROPPING TOWARDS THE GROUND.

&&

CARLYON
Local storm report, Jun 17, 7:45 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
745 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     FUNNEL CLOUD     1 E WATERVILLE          44.22N 93.55W
06/17/2009                   LE SUEUR           MN   TRAINED SPOTTER

            ROTATING WALL CLOUD AND FUNNEL CLOUD.

&&

CARLYON

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:12 PM CDTTornado WarningMPXBlue Earth, Faribault, Martin, Waseca, Watonwan33 min
Jun 17, 7:14 PM CDTTornado WarningMPXLe Sueur, Rice31 min
Jun 17, 7:16 PM CDTTornado WarningMPXFreeborn, Steele44 min
Jun 17, 8:04 PM CDTTornado WarningMPXRice, Steele, Waseca26 min
Jun 17, 8:24 PM CDTTornado WarningMPXSteele33 min
Jun 17, 9:22 PM CDTSpecial Weather StatementMPXGoodhue113 min
Jun 17, 9:53 PM CDTSpecial Weather StatementMPXChisago, Dakota, Goodhue, Ramsey, Washington97 min
Jun 17, 10:48 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Washington42 min
Jun 17, 11:08 PM CDTSpecial Weather StatementMPXDakota52 min
Jun 17, 11:20 PM CDTSevere Thunderstorm WarningMPXGoodhue40 min
Jun 18, 12:55 PM CDTSevere Thunderstorm WarningMPXDouglas50 min
Jun 18, 1:50 PM CDTSevere Thunderstorm WarningMPXDouglas55 min
Jun 18, 2:27 PM CDTTornado WarningMPXDouglas48 min
Jun 18, 2:37 PM CDTSevere Thunderstorm WarningMPXDouglas, Todd53 min
Jun 18, 2:54 PM CDTTornado WarningMPXTodd51 min
Jun 18, 3:33 PM CDTSpecial Weather StatementMPXStearns57 min
Jun 18, 3:41 PM CDTSevere Thunderstorm WarningMPXStearns64 min
Jun 18, 3:48 PM CDTSpecial Weather StatementMPXTodd57 min
Jun 18, 4:16 PM CDTSpecial Weather StatementMPXMorrison59 min
Jun 18, 4:47 PM CDTSevere Thunderstorm WarningMPXMorrison, Stearns43 min
Jun 18, 5:13 PM CDTSevere Thunderstorm WarningMPXBenton, Morrison, Stearns62 min
Jun 18, 6:04 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs, Morrison56 min
Jun 18, 6:32 PM CDTSevere Thunderstorm WarningMPXKanabec58 min
Jun 18, 6:44 PM CDTSevere Thunderstorm WarningMPXStevens61 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.